| Home | E-Submission | Sitemap | Contact us |  
top_img
International Journal of Arrhythmia 2012;13(4): 37-41.
Untitled Document
ECG & EP CASES
Spontaneous Intramural Hematoma
of the Small Bowel after Oral
Anticoagulation Therapy

대구가톨릭대학교 의과대학 내과학교실 이 영 수
Young-Soo Lee, MD, PhD,
Cardiology Division, Department of Internal Medicine, Daegu Catholic University College of Medicine, Daegu, Korea




   Introduction

   Long-term oral anticoagulation (OAC) therapy has been recommended for stroke prevention in patients with atrial fibrillation (AF) and is prescribed according to scoring systems such as CHADS2 or CHA2DS2-VASc. On the other hand, OAC increases bleeding risk on excessive accumulation of the oral anticoagulant, which is associated with various hemorrhagic complications such as hematuria, gastrointestinal bleeding, intracerebral hemorrhage, soft tissue hematomas, epistaxis, and retroperitoneal hematomas. Intramural hematoma of the small bowel is a rare complication of the use of OAC therapy. The condition usually presents as abdominal pain, which is frequently accompanied by nausea and vomiting. A history of OAC therapy use with prolonged international normalized ratios (INRs) should be considered in the diagnosis of patients presenting with abdominal pain.
   We present a case wherein an AF patient developed a spontaneous intramural hematoma of the small bowel after OAC therapy.

Case

   A 67-year-old woman presented to our institution with abrupt-onset abdominal pain. She was taking aspirin and clopidogrel for 8 years because of cerebellar infarction and therapy involving an oral anticoagulant (warfarin 2 mg/day) and amiodarone (200 mg/day) for 1 year because of atrial fibrillation. She did not have a history of trauma. Her blood pressure was 135/85 mmHg. Physical examination showed abdominal distension with tenderness and that bowel sounds had decreased. The following laboratory test results were obtained: hemoglobin level 11.8 g/dL, white blood cell count 11,020/mm3, and platelet count 319,000/mm3. The coagulation test showed a prothrombin time of 60.4 s and an INR of 5.26. The creatinine level was slightly elevated (1.6 g/dL). An abdominal radiograph showed ileus and air-fluid levels indicating intestinal obstruction (Figure 1A and 1B). Computed tomography (CT) demonstrated mural thickening and an intramural hematoma in the small bowel (Figure 2A and 2B). OAC was therapy stopped immediately and vitamin K was given intravenously. Furthermore, parenteral nutrition was initiated for bowel rest. Consequently, the INR value returned within normal range, and the bowel sounds increased. After 7 days, the follow-up radiograph and CT scan demonstrated resolution of the previous ileus and mural thickening, respectively (Figures 3 and 4). The patient then began oral nutrition and was discharged when she passed yellowish stools. She has been free of symptoms and is only undergoing aspirin treatment as an outpatient.




Discussion

   Long-term OAC therapy has been recommended for preventing stroke in patients with AF, according to scoring systems. However, OAC increases bleeding risk on excessive accumulation of the anticoagulant. Because of the narrow therapeutic range of OAC therapy, patients undergo capillary blood sampling for measuring prothrombin time (PT). The PT is standardized as the INR with a target range of 2.0~3.0. With OAC therapy, the annual risk of major bleeding increases significantly to 0.3%.1 The most severe bleeding complication is intracranial hemorrhage. INR values of >4.0 have been known to increase the risk of major hemorrhage.2 Furthermore, some schemes have been reported for predicting bleeding risk. Gage, et al.3 presented the HEMORRHAGES score, which considers the following factors: liver/renal disease, alcohol abuse, malignancy, age >75 years, low platelet count or function, rebleeding risk, uncontrolled hypertension, anemia, genetic factors (CYP2C9), and risk of fall or stroke, with 1 point for each risk factor present or 2 points for a previous bleed. The HAS-BLED score has been recently reported to allow assessment of bleeding risk for patients with AF in the SPORTIF cohort.4,5 The HAS-BLED score includes hypertension, abnormal renal/liver function, stroke, bleeding history or predisposition, labile INR (<60% of the time in the therapeutic range), elderly age (age >75 years), and concomitant drugs and alcohol. A score of more than 2 for the HAS-BLED scoring system is considered to indicate a high risk of major bleeding.
   Spontaneous intestinal intramural hematoma is an uncommon complication of anticoagulation. The incidence of spontaneous intramural hematoma is reported to be 1 in 2,500 patients using anticoagulation therapy.6 The jejunum is commonly involved, followed by the ileum and the duodenum.6 The clinical manifestations vary from vague abdominal pain, nausea, vomiting, acute abdomen or intestinal obstruction, and gastrointestinal bleeding.7 The management approach involves medical treatment, discontinuation of anticoagulant drugs, bowel rest, correction of PT with intravenous vitamin K, and fresh frozen plasma.7 If correctly diagnosed pre-operatively, conservative management with restoration of coagulation parameters leads to a satisfactory recovery in most cases. Surgical intervention is indicated only if there is significant intramural hemorrhage, bowel perforation, ischemia, or peritonitis.8
   Taken together, intramural hematoma is an uncommon hemorrhagic complication of long-term anticoagulation therapy and should be considered in patients presenting with acute abdomen pain. Early diagnosis enables treatment of most patients without an invasive operation.





References

  1. Atrial Fibrillation Investigators. Risk factors for stroke and efficacy of antithrombotic therapy in atrial fibrillation. Analysis of pooled data from five randomized controlled trials. Arch Intern Med. 1994;154:1449-1457.
  2. Hylek EM, Go AS, Chang Y, Jensvold NG, Henault LE, Selby JV, Singer DE. Effect of intensity of oral anticoagulation on stroke severity and mortality in atrial fibrillation. N Engl J Med. 2003;349:1019-1026.
  3. Gage BF, Yan Y, Milligan PE, Waterman AD, Culverhouse R, Rich MW, Radford MJ. Clinical classification schemes for predicting hemorrhage: results from the National Registry of Atrial Fibrillation (NRAF). Am Heart J. 2006;151:713-719.
  4. Pisters R, Lane DA, Nieuwlaat R, de Vos CB, Crijns HJ, Lip GY. A novel user-friendly score (HAS-BLED) to assess one-year risk of major bleeding in atrial fibrillation patients: the Euro Heart Survey. Chest. 2010;138:1093-1100.
  5. Olsson SB, Executive Steering Committee of the SPORTIF III Investigators. Stroke prevention with the oral direct thrombin inhibitor ximelagatran compared with warfarin in patients with non-valvular atrial fibrillation (SPORTIF III): randomised controlled trial. Lancet. 2003;362:1691-1698.
  6. Bettler S, Montani S, Bachmann F. Incidence of intramural digestive system hematoma in anticoagulation: epidemiologic study and clinical aspects of 59 cases observed in Switzerland (1970-1975). Schweiz Med Wochenschr. 1983;113:630-636.
  7. Abbas MA, Collins JM, Olden KW. Spontaneous intramural small bowel hematoma: clinical presentation and longterm outcome. Arch Surg. 2002;137:306-310.
  8. Jones WR, Hardin WJ, Davis JT, Hardy JD. Intramural hematoma of the duodenum: a review of the literature and case report. Ann Surg. 1971;173:534-544.
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
  E-Mail
Share:      
METRICS
1,259
View
12
Download
Left Atrial Intramural Hematoma after Catheter Ablation for Atrial Tachyarrhythmia  2015 June;16(2)